Oklahoma, 2008

High Wind in Oklahoma, November 14, 2008

November 14, 2008 · NWS AMA · 3 events in 1 county or zone

A strong gradient behind an exiting cold front resulted in high winds in the western Oklahoma Panhandle during the early afternoon hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong gradient behind an exiting cold front resulted in high winds in the western Oklahoma Panhandle during the early afternoon hours. No damage or injuries were reported. The wind gusts were measured at the Boise City Oklahoma Mesonet site located three miles south southeast of Boise City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 14, 11:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 14, 11:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1120 AM CST FRI NOV 14 2008

.AVIATION...
NLY SFC WINDS EXPECTED TO CONTINUE THRU THE AFTN...OCCASIONALLY
REACHING 40 KT.  HENCE...AVIATION WX WRNG HAS BEEN ISSUED FOR
AMARILLO AREA AIRPORTS THRU 00Z SAT.  BAND OF ALTO CU CIGS EXPECTED
TO TRAVERSE FCST AREA THIS AFTN.  SCT CU MAY ALSO DEVELOP...ESPECIALY
NEAR GUY.  SFC WINDS EXPECTED TO DIMINISH RAPIDLY EARLY THIS
EVE...BECOMING NWLY.  NWLY SFC WINDS INCREASE SLIGHTLY SAT
MRNG...REMAINING BELOW 15 KT THRU MRNG.  GENLY CLEAR SKY EXPECTED
OVERNIGHT AS DRY NW FLOW ALOFT CONTINUES.  VFR FCST CONTINUES NEXT 24
HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 1018 AM CST FRI NOV 14 2008/

UPDATE...
WINDS ARCOSS THE NORTHWEST CORNER OF THE CWA ARE ALREADY ABOVE 30
MPH. THEREFORE...HAVE ISSUED A WIND ADVISORY FOR THE AMA CWA THROUGH
00Z. HAVE ALSO ADJUSTED MAX TEMPS BASED ON CURRENT TRENDS.

SFJ

PREV DISCUSSION... /ISSUED 524 AM CST FRI NOV 14 2008/

AVIATION...
THE COLD FRONT MOVED THROUGH THE PANHANDLES OVERNIGHT...RESULTING IN
NORTH WINDS AT ALL TAF SITES. VERY STRONG WINDS JUST ABOVE THE
BOUNDARY LAYER WILL PROVIDE SOME SHEAR THIS MORNING BUT SHOULD MIX
DOWN TO THE SURFACE BY 15Z. THIS WILL MEAN NORTH WINDS OF 20 TO 25
KTS...WITH GUSTS APPROACHING 35 KTS AT TIMES. WINDS WILL CONTINUE
THROUGH LATE AFTERNOON BEFORE DIMINISHING AROUND 00Z. AT THIS
TIME...IT DOES NOT APPEAR THAN AN AVIATION WEATHER WARNING WILL BE
WARRANTED...BUT THIS WILL BE SOMETHING TO KEEP AN EYE ON TODAY IF
GUSTS BEGIN TO APPROACH 40 KTS AT KAMA.

A BAND OF POST FRONTAL SHOWERS ACROSS SOUTHERN KANSAS IS NOT EXPECTED
TO IMPACT THE TERMINALS AS IT SHOULD REMAIN TO THE NORTH. WE WILL SEE
SOME MID LEVEL CLOUDS INCREASE TODAY BUT THESE SHOULD BEGIN TO ERODE
BY THIS EVENING. ALL IN ALL...VFR CONDITIONS ARE EXPECTED THROUGH THE
TAF PERIOD.

JOHNSON

PREV DISCUSSION... /ISSUED 432 AM CST FRI NOV 14 2008/

DISCUSSION...
THE COLD FRONT SCHEDULED TO PUSH THROUGH THE PANHANDLES OVERNIGHT...WAS
LOCATED NEAR A LINE FROM ROSWELL...PLAINVIEW...MEMPHIS AND ELK CITY...
MOVING SOUTH. ELEVATED SHOWERS WERE OCCURRING JUST NORTH OF THE
AREA...BUILDING WEST TO EAST. THIS BAND OF PRECIPITATION IS EXPECTED
TO SLIDE EAST WITH AN ASSOCIATED DISTURBANCE. OTHERWISE TODAY...
TEMPERATURES WILL FALL STEADILY BEHIND THE FRONT WHILE SURFACE
DEWPOINTS RISE AS A RESULT OF MOISTURE BEING PULLED FROM THE EXITING
DISTURBANCE. ALSO...STRONGER WINDS SHOULD EMERGE AS THE PRESSURE
GRADIENT STRENGTHENS OVER THE SOUTHERN HIGH PLAINS. WINDS SHOULD
REMAIN BELOW WIND ADVISORY CRITERIA HOWEVER.

TEMPERATURES SHOULD DIVE TOWARDS THE FREEZING MARK...INCLUDING THE
LAST TWO COUNTIES THAT HAVE NOT EXPERIENCE A DEEP FREEZE...WHEELER
AND COLLINGSWORTH. WE ISSUED A FREEZE WATCH FOR THESE TWO COUNTIES.
ONE LIMITING FACTOR MAY BE THE PREVAILING NORTH WINDS EXPECTED TO
STAY ABOVE 10 MPH. BELOW NORMAL TEMPERATURES WILL CONTINUE ON
SATURDAY AND INTO SATURDAY NIGHT. WITH SURFACE WINDS BECOMING LIGHT
BY SATURDAY EVENING...TEMPERATURES ARE LIKELY TO FALL BELOW FREEZING
MUCH SOONER THAN TONIGHT.

ON SUNDAY...WARMER CONDITIONS RETURN UNDER MODERATE DOWNSLOPE FLOW.
THIS WARMING TREND GETS CUT SHORT WHEN THE NEXT COLD FRONT SLIDES
ACROSS THE SOUTHERN HIGH PLAINS SUNDAY NIGHT. PASSAGE SHOULD BE DRY
WITH THE LIMITED MOISTURE AVAILABLE.

ANOTHER FRONT MOVES ACROSS THE PANHANDLES AROUND WEDNESDAY. WITHOUT
ANY ADEQUATE MOISTURE RETURN...PRECIPITATION CHANCES WILL REMAIN
NEGLIGIBLE. NORTHWEST FLOW REAPPEARS BY MID WEEK AND PREVAILS THROUGH
THE REMAINDER OF THE FORECAST. TEMPERATURES SHOULD STAY COOL.

NUNEZ

FIRE WEATHER...
COLDER AIR WILL SPREAD ACROSS THE PANHANDLES TODAY AFTER AN EARLY
MORNING COLD FRONT. AS A RESULT...FIRE WEATHER CONDITIONS WILL BECOME
LOW TODAY...AND WILL REMAIN INTO SATURDAY WHILE NORTHERLY WINDS AT THE
LOWEST LEVELS OF THE ATMOSPHERE...CONTINUE TO USHER IN COLDER AIR.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR THE
     FOLLOWING ZONES: COLLINGSWORTH...WHEELER.

OK...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/16
Hazardous weather outlook, Nov 14, 1:00 PM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST FRI NOV 14 2008

OKZ001>003-TXZ001>020-151200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A WIND ADVISORY IS IN EFFECT THROUGH 6 PM FOR ALL SECTIONS OF
THE PANHANDLES...

STRONG NORTH WINDS OF 35 TO 40 MPH WITH HIGHER GUSTS WILL PERSIST
THROUGH THIS AFTERNOON.

ALSO...FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES...INCLUDING THE SOUTHEAST TEXAS PANHANDLE...
WHERE A HARD FREEZE HAS YET TO OCCUR THIS FALL. A FREEZE WATCH IS IN
EFFECT FOR LATE TONIGHT AND EARLY SATURDAY MORNING FOR COLLINGSWORTH
AND WHEELER COUNTIES.

.DAYS TWO THROUGH SEVEN...

WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED SATURDAY MORNING AND
AGAIN SUNDAY MORNING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
November 14, 1:00 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
November 14, 1:05 PM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
November 14, 1:45 PM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137344, 137345, 137346.